ROMAN JAESCHKE, M.D.
This content is PDF only. Please click on the PDF icon to access.
To the editor: The article by Narins and Cohen (1) supporting the use of bicarbonate in severe lactic acidosis provokes several comments. Although no one doubts that there are noxious cardiovascular changes induced by acidemia, this is a dangerous argument for supporting the use of alkali. The evidence suggests that the variables one tries to correct (blood pressure, cardiac output) worsen after infusion of carbon dioxide (2).
Relying on arterial pH to show acid-base changes occurring intracellularly can be misleading. Simultaneous measurement of arterial and intracellular pH suggests that infusion of bicarbonate can be associated with paradoxical intracellular acidosis despite
JAESCHKE R. Bicarbonate in Severe Lactic Acidosis. Ann Intern Med. 1987;107:258–259. doi: https://doi.org/10.7326/0003-4819-107-2-258_3
Download citation file:
Published: Ann Intern Med. 1987;107(2):258-259.
Copyright © 2019 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use